While many dietary supplements are essentially harmless to your overall health while promoting weight loss or curbing your appetite, it’s still important to stay informed about the diet pills you choose to take and the risks and side effects they can carry.
New weight loss medications are popping up every day, with many getting banned by the U.S. Food and Drug Administration (FDA) nearly just as quickly due to the dangerous and potentially fatal effects they can have on people who use them.
This is doubly important when it comes to taking stimulants, as many people will use drugs like Adderall for their unintended or “off-label” weight loss effects. While Adderall may sometimes be prescribed by a doctor for off-label use, it is still easy to accidentally abuse and could lead to using other, illicit drugs with similar effects, such as cocaine.
Before choosing to use stimulants or diet pills to supplement your weight loss, make sure you know the possible dangers that come with them so you can avoid taking any unnecessary risks and lose weight safely.
1. SERIOUS HEART PROBLEMS
Many weight loss medications claim to increase your metabolism, reduce your appetite, and give you more energy. However, there are some that do so through the use of stimulants. Some may use amphetamines, while others will have a combination of caffeine, guarana, or other amphetamine-derived ingredients.
These stimulants cause a sharp increase in your blood pressure and heart rate, which can lead to conditions such as tachycardia, or, if you already have a heart condition, can make it worse and put you in danger of severe cardiovascular problems.
Misusing or abusing these pills can lead to:
- Heart palpitations
- Elevated blood pressure
- Rapid breathing
- Heart attack
Before being banned by the FDA in 2004, many diet supplements contained ephedra, an herbal stimulant that was deemed too dangerous, as its use resulted in heart attacks, stroke, and even death. Despite this, some diet pills will illegally use ephedra, which is why it is crucial that you buy any weight loss medications from a legal and reputable source.
2. DIGESTIVE ISSUES
While the aim of taking diet pills is, of course, to shed pounds, they can unfortunately also cause uncomfortable and sometimes severe gastrointestinal problems. The problem is that many diet pills work by blocking or reducing fat absorption in your body, which changes your digestive process can cause a wide range of side effects, from mild to severe:
- Increase in gas
- Stomach cramps
- Anal leakage
In order to avoid these side effects as much as possible, make sure to monitor your dosage levels carefully, never take more than what is prescribed or recommended, and avoid greasy or overly fatty foods, as these will usually agitate these symptoms. Since you’re trying to lose weight, you ought to be staying away from those foods anyway!
3. INCREASED ANXIETY AND OTHER MENTAL HEALTH ISSUES
While it may be surprising to learn, diet pills and stimulants can affect more than just your body. Many of them can also have a strong negative impact on your emotional state and mental wellbeing.
The stimulants in certain weight loss pills as well as in amphetamines like Adderall can cause agitation and irritability, mood swings, and nervousness. Amphetamine-derived drugs, in particular, carry an increased chance of extreme feelings of anxiety and paranoia if they are misused.
Another thing that you should always keep in mind when taking any supplements or medications is how they will interact with any mental health disorders you may have. If you already have a history of anxiety or depression, regular use of diet pills can worsen the symptoms they cause, leading to panic attacks or suicidal thoughts.
We all want to be our healthiest selves and that includes mental health as well as physical. While diet pills and certain stimulants can help you attain your ideal body, it shouldn’t come at the cost of your mental and emotional wellbeing.
As previously mentioned, the stimulants in some diet pills will give you more energy and increase metabolism. Depending on the amount you’re taking and your sensitivity to stimulants, this heightened level of energy can feel like drinking an excessive amount of coffee or energy drinks, which makes sense since they contain many of the same ingredients.
With that in mind, it’s easy to see why sleep-related problems are a common side effect of weight loss medications. The increased energy and elevated heart rate can lead to restless sleep and bouts of insomnia.
The potential side effects of anxiety, paranoia, and nervous thoughts also contribute toward keeping you up at night and unable to relax enough to fall asleep. This sleeplessness is not only frustrating but also causes:
- Significant daytime grogginess (which can be very dangerous when driving or performing other activities that require concentration to be safe)
- Feelings of depression and irritability
- Increase in appetite
- A desire for more pills or stimulants to perk you back up
The problem with taking more stimulants, whether it’s more pills or just more coffee, is that it will usually only make your insomnia worse. Many people will instead turn to sleep aids to counteract these effects, like Lunesta or Ambien.
Using more drugs to manage the effects of other drugs is a slippery slope that can very easily lead to the abuse of multiple substances as you try to juggle your drug use and cancel outside effects.
This is mainly a concern for amphetamines, with more people turning to traditional ADHD medications like Adderall for its secondary weight loss effects, and typically at higher doses than someone who has been prescribed Adderall for ADHD. However, even taking Adderall at the prescribed dosage carries a risk of psychological and physical dependency and, as the FDA states, has a high potential for abuse.
Source: Arete Recovery